Layered separators in minor-closed graph classes with applications

Vida Dujmović, Pat Morin, David R. Wood

Research output: Contribution to journalArticleResearchpeer-review

24 Citations (Scopus)


Graph separators are a ubiquitous tool in graph theory and computer science. However, in some applications, their usefulness is limited by the fact that the separator can be as large as Ω(n) in graphs with n vertices. This is the case for planar graphs, and more generally, for proper minor-closed classes. We study a special type of graph separator, called a layered separator, which may have linear size in n, but has bounded size with respect to a different measure, called the width. We prove, for example, that planar graphs and graphs of bounded Euler genus admit layered separators of bounded width. More generally, we characterise the minor-closed classes that admit layered separators of bounded width as those that exclude a fixed apex graph as a minor.We use layered separators to prove O(log n) bounds for a number of problems where O(n) was a long-standing previous best bound. This includes the nonrepetitive chromatic number and queue-number of graphs with bounded Euler genus. We extend these results with a O(log n) bound on the nonrepetitive chromatic number of graphs excluding a fixed topological minor, and a logO(1) n bound on the queue-number of graphs excluding a fixed minor. Only for planar graphs were logO(1) n bounds previously known. Our results imply that every n-vertex graph excluding a fixed minor has a 3-dimensional grid drawing with nlogO(1) n volume, whereas the previous best bound was O(n3/2).

Original languageEnglish
Pages (from-to)111-147
Number of pages37
JournalJournal of Combinatorial Theory, Series B
Publication statusPublished - 2017


  • 3-dimensional grid drawing
  • Layered separator
  • Layered treewidth
  • Minor
  • Nonrepetitive colouring
  • Planar graph
  • Queue layout
  • Separator
  • Surface
  • Topological minor

Cite this